Alert archive / Virginia / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 18, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 5, 2010, 10:19 PM EDT for 4 counties in Virginia; Greenbrier County, Monroe County, West Virginia. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2010, 10:19 PM EDT (02:19 UTC)
- Expired
- Apr 5, 2010, 11:15 PM EDT
- In force
- 56 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Alleghany County, VA, Botetourt County, VA, City of Covington, VA, Craig County, VA, Greenbrier County, WV, Monroe County, WV
The radar
The Roanoke radar (KFCX), 74 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 784 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1578 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 9:15 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Apr 5, 9:15 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 915 PM EDT MON APR 5 2010 .SYNOPSIS... WAVERING FRONT ACROSS THE OHIO VALLEY WILL STAY NORTH OF US INTO TUESDAY...WHILE HIGH PRESSURE STRENGTHENS OVER THE SOUTHEAST. A STRONGER COLD FRONT ARRIVES THURSDAY WITH A CHANGE TO COOLER WEATHER. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... SEVERE STORMS THAT FIRED ALONG THE LOW LEVEL THETA-E GRADIENT CONTINUE TO LINGER ON ALONG AN AXIS FROM SE WVA INTO NW NC WHERE DECENT CAPES PERSIST. STORMS HAVE CONTINUED TO EXHIBIT SPLIT NATURE WITH LARGE HAIL OVER THE MOUNTAINS AND A MIX OF HAIL BUT SOME WIND DAMAGE ACROSS THE SE. EXPECT LOSS OF HEATING AND PSEUDO BOUNDARY LIFTING NE TO FINALLY BRING AN END TO CONVECTION OVER THE NEXT FEW HOURS SO EXTENDED LOW POPS TO ABOUT 03Z. ALSO SLOWED DOWN EXODUS OF CLOUDS OVERNIGHT WITH PLENTY OF DEBRIS COVERAGE AROUND MAINLY OVER THE NW. OTRW INCLUDED MORE FOG ESPCLY WHERE RAIN OCCURRED AND ELSW IN THE VALLEYS GIVEN HIGH DEWPOINTS. TEMPS SLOW TO FALL GIVEN SOUPY ATMOSPHERE WHILE THE LATEST LAV MOS SHOWS LOWS STAYING A FEW DEGREES ABOVE THE GOING FORECAST OVERNIGHT. THIS LOOKS GOOD SO BUMPED UP TEMPS ACROSS THE REGION ON THE UPDATE. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/... HIGH PRESSURE WILL REGAIN CONTROL OF OUR WEATHER PATTERN STARTING ON TUESDAY ALONG WITH INCREASING 850 TEMPS. THE RECORD WARMTH WILL STAY WITH US INTO WEDNESDA BUT WILL SEE A FEW DEGREES COOLER WED AS HUMIDITY INCREASES AHEAD OF THE NEXT STORM SYSTEM. KEPT HIGHS AT OR ABOVE GUIDANCE...ALTHOUGH MAY BE COOLER AT NIGHT IN THE DEEPER VALLEYS. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... LEANED TOWARD A BLEND OF THE 12Z NAM AND THE 00Z ECMWF FOR THIS TIME PERIOD. THE GFS SEEMS TO BE A LITTLE TOO PROGRESSIVE WITH THE COLD FRONT APPROACHING THE COUNTY WARNING AREA THURSDAY. EXPECT INCREASING CLOUDINESS AHEAD OF THE FRONT WEDNESDAY NIGHT. THE NAM AND ECMWF ARE SIMILAR IN BEGINNING THE PRECIP THURSDAY AFTERNOON IN THE WESTERN ZONES. EXPECT ISOLATED THUNDERSTORMS MAINLY IN THE AFTERNOON AS LIFTED INDICES ARE AROUND -1C WHICH IS STILL NOT TOO IMPRESSIVE BUT THERE WILL BE SOME INSTABILITY IN PLACE AHEAD OF THE COLD FRONT. MODELS CONTINUE TO BE CONSISTENT WITH THE HIGH PRESSURE PUSHING IN OVER THE WEEKEND IN THE WAKE OF THE COLD FRONT. COOLER AIR ASSOCIATED WITH THE UPPER TROUGH WILL BE FILTERING INTO THE FORECAST AREA FOR THE WEEKEND. HPC GUIDANCE GIVING THE MOST WEIGHT TO THE ECMWF IN THE LATE WEEK PERIOD SOMEWHAT DISCOUNTING THE FASTER OPERATIONAL GFS. MUCH COOLER FRIDAY WITH HIGHS STRUGGLING TO MAKE IT OUT OF THE 50S IN THE MOUNTAINS AND 60S EAST. NEXT WEEKEND LOOKS DRY AND SEASONABLE AT THIS POINT. && .AVIATION /01Z TUESDAY THROUGH SATURDAY/... EXPECTING ISOLATED SEVERE TSRA TO FADE SHORTLY AFTER 00-01Z WITH OVERALL VFR CONDITIONS THRU THE OVERNIGHT. HOWEVER WHERE HEAVIER RAINFALL DID OCCUR WILL LIKELY SEE SOME FOG ESPCLY AROUND BLF...LYH...AND DAN SO INCLUDED A MVFR MENTION BY MIDNIGHT AND BEYOND. KLWB HAS THE POTENTIAL TO DROP TO MVFR OR LOWER GIVEN SOME INCREASE IN LOW LVL MOISTURE. CONDITIONS SHOULD QUICKLY IMPROVE TO VFR ON TUESDAY AS THE UPPER RIDGE BUILDS AGAIN. WINDS OUT OF THE SOUTHWEST PICK UP AGAIN TUESDAY WITH GUSTS OVER 20 KNOT POSSIBLE. ANTICIPATING VFR INTO THURSDAY. LATER THURSDAY...A STRONGER COLD FRONT ARRIVES WITH A BETTER CHANCE OF MVFR IN SHOWERS AND POSSIBLE THUNDERSTORMS. THIS FRONT SWINGS EAST OF THE AREA FRIDAY LEAVING MVFR/IFR CIGS ACROSS THE SE WVA SITES AND VFR ELSW FOR WEEKS END. && .FIRE WEATHER... TUESDAY...WINDS FROM SOUTHWEST WILL BE INCREASING TO 10 TO 15 MPH IN THE AFTERNOON...WITH GUSTS TO 25 MPH OVER THE HIGHER TERRAIN ABOVE 2500 FEET. WITH VERY WARM TEMPERATURES FORECAST...RELATIVE HUMIDITIES WILL DIP DOWN INTO THE 20S MOST LOCATIONS DURING THE AFTERNOON. FIRE DANGER WILL BE ENHANCED BUT NOT RED FLAG. AN SPS MAY BE NEEDED IF CONDITIONS STILL WARRANT TUE MORNING. && .CLIMATE... HIGH PRESSURE OVER THE SOUTHEAST WILL KEEP UNSEASONABLY WARM AIR IN PLACE FOR THE NEXT COUPLE DAYS. BLACKSBURG HAD ALREADY BEAT ITS RECORD HIGH FOR TODAY...REACHING 80 AFTER 1 PM. DANVILLE AS OF 3 PM HAD TIES ITS RECORD HIGHT. RECORDS ARE LIKELY ON TUESDAY AND WEDNESDAY. APRIL 5TH BLACKSBURG BLUEFIELD DANVILLE LYNCHBURG ROANOKE HIGHS 80 (2010) 80 (1988) 88 (1999/2010) 91 (1942) 90 (1942) APRIL 6TH WARMEST LOW 51 (1997) 62 (1967) 62 (1997) 70 (1929) 63 (1929) HIGHS 80 (1988) 80 (2005) 88 (1986) 90 (1929) 92 (1942) APRIL 7TH HIGHS 79 (2006) 79 (2000) 90 (1967) 90 (1929) 91 (1929) && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/JJ/WP NEAR TERM...JH/WP SHORT TERM...WP LONG TERM...REB AVIATION...JJ/WP FIRE WEATHER... CLIMATE...
Hazardous weather outlook, Apr 5, 6:31 AM EDT, 15 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 631 AM EDT MON APR 5 2010 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-061045- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 631 AM EDT MON APR 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Apr 5, 7:50 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
750 PM EDT MON APR 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL MAYODAN 36.42N 79.97W
04/05/2010 E0.50 INCH ROCKINGHAM NC PUBLIC
&&
TWLocal storm report, Apr 5, 7:52 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
752 PM EDT MON APR 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG REIDSVILLE 36.35N 79.67W
04/05/2010 ROCKINGHAM NC COUNTY OFFICIAL
TREES DOWN OVER WESTERN PART OF COUNTY. 911 CENTER.
&&
TWLocal storm report, Apr 5, 7:53 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
753 PM EDT MON APR 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL REIDSVILLE 36.35N 79.67W
04/05/2010 E1.00 INCH ROCKINGHAM NC COUNTY OFFICIAL
OVER WESTERN PART OF COUNTY. 911 CENTER.
&&
TWLocal storm report, Apr 5, 8:19 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
819 PM EDT MON APR 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL BLUEFIELD 37.24N 81.27W
04/05/2010 E0.50 INCH TAZEWELL VA TRAINED SPOTTER
&&
TWLocal storm report, Apr 5, 8:20 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
820 PM EDT MON APR 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL CERES 37.02N 81.35W
04/05/2010 E0.75 INCH BLAND VA PUBLIC
&&
WERTSpecial weather statement, Apr 5, 9:32 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
932 PM EDT MON APR 5 2010
NCZ005-006-060230-
CASWELL NC-ROCKINGHAM NC-
932 PM EDT MON APR 5 2010
...A STRONG THUNDERSTORM WILL AFFECT CASWELL AND ROCKINGHAM
COUNTIES...
AT 931 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF WENTWORTH...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO PENNY SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR WENTWORTH AROUND 940 PM...MONROETON AROUND
945 PM...REIDSVILLE...AND HARRISONS CROSSROADS AROUND 950 PM...
LAWSONVILLE AROUND 1000 PM...CAMP SPRINGS...AND QUICK AROUND 1010 PM
AND JERICHO AROUND 1020 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3623 7918 3623 7938 3624 7939 3623 7967
3626 7997 3644 7996 3645 7914 3643 7915
3623 7916 3623 7917
EXPERIMENTAL
JHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 8:19 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Craig, Giles | 28 min |
| Apr 5, 11:29 PM EDT | Special Weather Statement | RNK | Botetourt | 16 min |
| Apr 5, 11:53 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, Craig, Rockbridge, City of Covington and 1 more | 52 min |
| Apr 5, 11:56 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 79 min |
| Apr 6, 12:42 AM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bedford, Botetourt, Craig, Roanoke, Rockbridge | 33 min |
| Apr 6, 1:16 AM EDT | Special Weather Statement | RNK | Craig | 29 min |
| Apr 6, 1:17 AM EDT | Special Weather Statement | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 28 min |
| Apr 6, 1:44 AM EDT | Special Weather Statement | RNK | Appomattox, Buckingham, Campbell, Charlotte | 61 min |
| Apr 6, 2:48 AM EDT | Special Weather Statement | RNK | Bath | 57 min |
| Apr 5, 9:32 PM EDT | Special Weather Statement | RNK | Caswell, Rockingham | 58 min |
| Apr 5, 9:33 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier, Summers | 57 min |
| Apr 5, 10:36 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 84 min |
| Apr 5, 11:16 PM EDT | Special Weather Statement | RNK | Monroe | 29 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2010Severe Thunderstorm Warnings in West Virginia, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.